Mississippi, 2018Hail and Damaging Winds in Mississippi, June 8 to 10, 2018
June 8 to 10, 2018 · NWS JAN · 11 events in 5 counties and zones
In a hot and humid summertime air mass, scattered thunderstorms developed by the afternoon hours on each day from the 8th through 10th. Several severe thunderstorms produced wind gusts which blew down trees and damaged property.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $141,000
- Crop damage
- $1,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In a hot and humid summertime air mass, scattered thunderstorms developed by the afternoon hours on each day from the 8th through 10th. Several severe thunderstorms produced wind gusts which blew down trees and damaged property.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 8, 10:58 AM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 8, 10:58 AM CST, 4 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1158 AM CDT Fri Jun 8 2018
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
Isolated showers and maybe a thunderstorm will be possible near
MEI and GTR during the afternoon. Otherwise, VFR conditions will
prevail through the period./26/
&&
.DISCUSSION...
A narrow tongue of moisture along the MS/AL state line has
resulted in some isolated convection this morning. HRRR 0-3km
theta-e values are showing an axis of higher values in this area
along with RAP and satellite derived data indicating PWs
approaching 1.5 inches. The HRRR is indicating that this tongue
will drift west this afternoon during max heating which should be
sufficient for further convective development, albeit isolated.
While microburst checklist was highlighted by decent 0-3km lapse
rates and vertical totals, relative dryness of column and skinny
CAPE should significantly limit any threat for wet
microbursts./26/
Prior discussion below:
Today and tonight:
The very gradual warming trend continues today with very light
flow in the atmospheric lower levels keeping moisture from doing
more than gradually diffusing in from the periphery of the region.
The upper level situation is not changing much, with a general
ridge aloft centered out in TX and a weak upper low over FL and
southern GA. The one minor difference overhead today will be a
pocket of better moisture around 10 kft edging in from the east.
This may (emphasize may) be enough to allow for very isolated
shower and thunderstorm activity to pop up in the afternoon to
early evening hours along and east of the I-55 corridor. Some
convective allowing models were surprisingly aggressive with this
thinking, but given precipitable water values will largely remain
1.5 inches or less I'm still not on board with more than isolated
activity (10-15 pops max). Regardless, will reflect some small
potential in areas mentioned in the official forecast. Otherwise,
expect a bit more in the way of puffy clouds around today,
although still plenty enough sunshine to get high temperatures up
to, or slightly hotter, than was the case yesterday. Fortunately,
peak heat index values should still remain shy of 100 degrees in
all areas.
Tonight, expect slightly muggier conditions with a little more
cloud cover continuing the subtle warming trend. Lows should range
from 68 to 72 degrees with perhaps a few patches of late night
fog, especially in any areas where some showers can manage to hit
the ground. /BB/
Saturday through next week:
Some isolated shower/storm activity may develop Saturday morning
as a weak disturbance rotates around the upper high centered over
the Plains and merges with a weak disturbance that will be placed
along the Gulf Coast. However, most of the ArkLaMiss will remain
dry on Saturday as temperatures reach the low to mid 90's.
Increasing low and mid level southerly flow through the weekend
and early next week will result in increased humidity values
across the region. Heat index values will peak in the upper 90s to
near 100 Saturday through Tuesday.
Rain/Storm chances will increase on Sunday as upper level heights
begin to fall over the eastern CONUS and another upper shortwave
sweeps through just to the north of the ArkLaMiss. Chances of rain
and storms will subsequently increase each day as we get into
early next week(Monday-Wednesday) as the upper ridge loses its
influence over our region. These storms will be more diurnally
driven and widespread. Temperatures are expected to remain above
average through the period but showers and storms will help limit
temps at some sites. Model solutions begin to diverge as we get
closer to the end of next week with the euro suggesting a drier
more mundane solution than the wetter and more active GFS.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 93 70 93 71 / 7 6 25 11
Meridian 93 69 94 70 / 18 11 26 16
Vicksburg 93 70 93 72 / 2 2 19 9
Hattiesburg 94 69 93 70 / 8 14 31 29
Natchez 91 69 92 71 / 12 4 21 21
Greenville 95 70 93 72 / 1 3 14 11
Greenwood 94 70 94 72 / 2 5 19 11
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Jun 8, 1:25 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
225 PM CDT Fri Jun 8 2018
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
225 PM CDT Fri Jun 8 2018
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Saturday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.
26
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jun 8, 2:57 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
357 PM CDT FRI JUN 8 2018
MSZ033-082130-
Oktibbeha MS-
357 PM CDT FRI JUN 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OKTIBBEHA COUNTY
THROUGH 430 PM CDT...
At 357 PM CDT, Meteorologists were tracking a strong thunderstorm
near Muldrow, or near Starkville, moving southwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Starkville, Sessums and Muldrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3339 8869 3348 8891 3356 8883 3357 8873
3356 8870 3357 8869 3356 8867 3344 8867
TIME...MOT...LOC 2057Z 024DEG 10KT 3352 8875
DLEvent by event
9 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Oktibbeha
- When
- June 8, 3:00 PM CST
- Where
- Oktibbeha County, 1.24 mi SW of Osborn
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.506, -88.744
Trees were blown down onto power lines along Old West Point Road near Sixteenth Section Road, and a large tree was blown down along Summertree Road.
Thunderstorm Wind, Neshoba
- When
- June 9, 1:51 PM CST
- Where
- Neshoba County, 1.81 mi SE of House
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.610, -88.980
Downburst winds caused roof, skirting and siding damage to mobile homes and storage sheds. A garage's doors were blown in. Several trees around the area were also damaged.
Thunderstorm Wind, Smith
- When
- June 9, 3:38 PM CST
- Where
- Smith County, Gunn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.070, -89.680
Trees were blown down along MS Highway 18.
Thunderstorm Wind, Neshoba
- When
- June 9, 3:45 PM CST
- Where
- Neshoba County, 0.49 mi NNE of Arlington
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.877, -89.177
A tree was blown onto a power line at the intersection of MS Highway 19 and CR 3407.
Thunderstorm Wind, Smith
- When
- June 9, 3:50 PM CST
- Where
- Smith County, 1.5 mi NNE of Polkville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.200, -89.690
Trees were blown down in Polkville.
Thunderstorm Wind, Lamar
- When
- June 9, 4:10 PM CST
- Where
- Lamar County, 1.55 mi SSW of Wardwell Station
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 31.310, -89.382
Strong outflow winds from nearby showers and thunderstorms blew a few trees down along Hartfield Road in West Hattiesburg.
Lightning, Jones
- When
- June 9, 4:45 PM CST
- Where
- Jones County, 1.25 mi ESE of Moselle
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.494, -89.260
Lightning caused a structure fire at a home along Beeson Road near Moselle.
Hail, Jones
- When
- June 9, 4:51 PM CST
- Where
- Jones County, Moselle
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.500, -89.280
Hail up to the size of dimes fell in Moselle.
Thunderstorm Wind, Jones
- When
- June 9, 4:57 PM CST
- Where
- Jones County, 0.57 mi ESE of Moselle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 31.497, -89.271
Downburst winds blew a few trees down along Beeson Road near Moselle, including a tree which was blown onto power lines at the intersection with Sellers Road.
Thunderstorm Wind, Jones
- When
- June 9, 5:00 PM CST
- Where
- Jones County, 3.27 mi SE of Lanham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.551, -89.056
A tree was blown down across southbound MS Highway 15 near Ovett.
Thunderstorm Wind, Jones
- When
- June 10, 2:48 PM CST
- Where
- Jones County, 1.38 mi N of Ellisville Jct
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.650, -89.170
Outflow winds associated with a line of showers and thunderstorms blew down a couple of trees around Ellisville and Laurel. A spotter estimated the peak wind gust to be 40 to 50 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 8 to 14, 20189 deaths · 16 events
- Hail and Damaging Winds in Arkansas, June 8 to 9, 20181 death · 1.75 in hail · 16 events
- Flash Flooding and Flooding in Ohio, June 8, 2018$1.6 million · 60 kt wind · 38 events
- Damaging Winds in Nebraska, June 8 to 9, 2018$345,000 · 64 kt wind · 16 events
- Hail and Damaging Winds in Georgia, June 8 to 9, 2018$137,000 · 1 in hail · 13 events
- Tornadoes and Hail in North Dakota, June 8, 2018EF1 · 26 events
- Damaging Winds in Louisiana, June 8, 2018$75,000 · 70 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, June 8, 20184 injured · 1 event
- Hail and Damaging Wind in Indiana, June 8, 2018$33,000 · 1.75 in hail · 8 events
- Hail in South Dakota, June 8, 20182.75 in hail · 18 events
- High Surf in Hawaii, June 8 to 10, 201815 events
- Flash Flood and Hail in South Dakota, June 8, 20182 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764816, 765028, 765033, 765038, 765039, 765042, 765043, 765046, 765047, 765048, 765051.